The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.
|MASSACHUSETTS GENERAL HOSPITAL||55 FRUIT STREET BOSTON, MA 02114||July 6, 2011|
|VIOLATION: PROGRAM DATA, PROGRAM ACTIVITIES||Tag No: A0283|
|Based on interviews and documentation review the Hospital failed to ensure that a formal corrective action plan was implemented in a timely manner.
Medical record documentation indicated in April, 2011 Patient #1 suffered a myocardial infarction. On 5/11/11 Patient #1 noted he/she had increased shortness of breath and fatigue and experienced several episodes of chest pain. Patient #1 went to see his/her physician and was sent directly to the Hospital where 2 stents were placed to open blocked arteries. Patient #1 was started Plavix, Aspirin therapy, Warfarin, and Lovenox (anticoagulation medications; Lovenox is given as a bridge to prevent blood clot formation until blood testing indicates a therapeutic range; international normalized ratio [INR] is the blood test drawn to measure for therapeutic range; acceptable therapeutic range is 2-3). Prior to discharge Patient #1 was referred to the Hospital's Anticoagulation Management Service (AMS; an outpatient service that manages anticoagulation testing and dosing).
The AMS nurse assigned to Patient #1 (AMS Nurse #1) was interviewed throughout the survey as needed and medical record documentation was reviewed. Interview and documentation review indicated on 5/18/11 AMS Nurse #1 met with Patient #1 and Family Member #1 and discussed the plan for immediate post-hospital management of anticoagulation medication and INR monitoring. Verbal and written instructions were provided including the "Guide to taking Warfarin" booklet.
Review of the section regarding communication indicated the patient had to make sure the nurse had all of the telephone numbers where the patient could be easily reached. The nurse would contact the patient after each INR blood test and instruct the patient as to how much Warfarin to take. If the nurse did not contact the patient after the INR was drawn then the patient was to contact the nurse before taking the next dose of medication.
AMS Nurse #1 said although she could not specifically remember the conversation it was her practice to tell patients they had to communicate with the nurse about their medication dose after an INR was drawn.
Interview with AMS Nurse #1 and medical record review indicated: on 5/19/11 Patient #1 was discharged and on 5/20/11 AMS Nurse #1 left a voicemail on Patient #1's cellular phone instructing Patient #1 to have an INR drawn that day. AMS Nurse #1 said the second call was made; this time to the home phone and AMS Nurse #1 spoke with Family Member #1 to be sure they had the bottle of Warfarin and were following the instructions. AMS Nurse #1 did not note in her documentation that she used both telephone numbers to communicate with Patient #1. Family Member #1 later called back to report the INR had been drawn. AMS Nurse #1 told Family Member #1 if the INR results were not in by closing time then Patient #1 was to take Warfarin 5 mg that evening and to get another INR drawn the next day, Saturday, 5/21/11. AMS Nurse #1 told Family Member #1 they would receive a telephone call from another AMS nurse (AMS Nurse #2) by 3:00 P.M. on Saturday, 5/21/11 regarding further dosing instructions. The INR results came in later and were therapeutic at 2.2.
Medical record documentation indicated the INR results came in later and were therapeutic at 2.2.
AMS Nurse #2 was interviewed on 7/6/11 at 1:30 P.M. medical record documentation was reviewed. Interview and documentation review indicated: on Saturday, 5/21/11, AMS Nurse #2 checked the electronic medical record to review events/communications of 5/20/11. AMS Nurse #2 noted Patient #1 had an INR drawn that morning as instructed and the results were pending. AMS Nurse #2 noted that Patient #1's INR level was trending up quicker than normal and at approximately 1:45 P.M. she called Patient #1's cellular phone and left instructions that if the INR results did not come in before the office closed; Patient #1 was to take only 1 mg of Warfarin and continue with Lovenox. After the message was left the INR result came in and was elevated at 4.9. AMS Nurse #2 then called Patient #1's cellular telephone again and left another message to discontinue Lovenox, hold Warfarin for 2 days, have another INR drawn on Monday, 5/24/11, and call back if there were any questions. AMS Nurse #2 said because documentation indicated Patient #1 had received and acknowledged previous telephone messages she did not attempt to contact Patient #1 via the home telephone. AMS Nurse #2 said there was no verbal communication with Patient #1 and/or Family Member #1.
Interview with AMS Nurse #1 and medical record documentation dated 5/23/11, indicated On Monday, 5/23/11, an INR was drawn and the result was 13.8 (critical value). AMS Nurse #1 was notified of the critical value and checked the electronic medical record. AMS Nurse #1 then contacted and spoke with both Patient #1 and Family Member #1. Patient #1 and Family Member #1 reported they had never received the messages because Patient #1 had turned his/her cellular phone off (confirmed with Patient #1's Cardiologist) for the weekend and therefore continued to take medication as previously ordered. On 5/22/11 one of the Lovenox injection sites was bleeding off and on. There were no other signs of bleeding. On 5/23/11 Patient #1 went for an unscheduled INR due to the bleeding. AMS Nurse #communicated with Patient #1's Cardiologist several times and provided Patient #1 with instructions to discontinue Lovenox, hold Warfarin times 1 day, and take Vitamin K 2.5 mg (1/2 of a 5 mg tablet to be obtained from their local pharmacy). AMS Nurse #1 provided re-education regarding bleeding precautions and actions to take if any should develop. Patient #1 and Family Member #1 were asked to repeat all instructions back and were able to do so correctly.
Medical record documentation dated 5/24/11 to 6/9/11, indicated on 5/24/11 at approximately 2:40 A.M. an ambulance was summoned to Patient #1's residence. Patient #1 complained of nausea, malaise and weakness for the past 5 hours. Enroute to the Hospital Patient #1 vomited, became lethargic and hypotensive. In the ED Patient #1 was somnolent and complained of having a headache since 10:00 P.M. the previous night. An INR was drawn and was 3.8. A head CT scan was obtained and identified a hemorrhage in the left cerebellum with herniation. The Neurology Service was consulted and Patient #1 was taken emergently to surgery for a craniotomy. Patient #1 had extensive blood loss during surgery most likely the result of continued effect of medications such as Plavix. Post-operatively Patient #1 was admitted to the Neuro ICU in very critical condition and with a poor prognosis. Although Patient #1's prognosis was poor his condition steadily improved and on 6/9/11 Patient #1 was discharged to a rehabilitation facility. At the time of discharge Patient #1 was alert and oriented, his/her speech was delayed but responses were complete and appropriate, he/she had a slight right gaze preference and left sided weakness without loss of sensation.
The Nursing Director of AMS was interviewed throughout the survey. The Director said after the incident he conducted an investigation and met with AMS Nurse #1 and AMS Nurse #2. The Director said he reinforced guideline requirements and since had been speaking with other staff to ensure they were asking for call-backs to acknowledge messages and notifying physicians of INRs greater than 5. The Director said that on the day of survey he met with all staff regarding close-loop communication and those patients in the induction (new to coagulation therapy) or bridge phase (those patients on Warfarin and Lovenox/Heparin; Lovenox/Heparin are used to prevent blood clot formation until INR levels were in therapeutic range) required telephone communication until maintenance level was reached. The Director said since the incident he and the Clinical Nurse Specialist have been spot checking for compliance and were going to implement chart auditing to monitor documentation. The Director said a one-page cheat sheet was going to be developed that included important facts such as those regarding communication extracted from the Guide to Taking Warfarin booklet. The Director said formal education for all staff was planned but had yet been held.
At the time of the survey the corrective actions - formal education for all staff, the cheat-sheet, and quality auditing had not been implemented.